Longer exposure to 5α-reductase inhibitors (5α-RIs) finasteride and dutasteride has been associated with a greater risk of persistent erectile dysfunction (PED), according to new research published in the journal Peerj. The findings showed that among those who developed PED, the condition continued for months or years, despite patients stopping treatment.
“The new findings of an association between debilitating sexual dysfunction and exposure to finasteride or dutasteride should be of particular interest to prescribers and patients considering medical management of androgenic alopecia or symptomatic treatment of enlarged prostate,” said lead author Dr. Steven Belknap, a research assistant professor of dermatology at Northwestern University.
Finasteride is indicated for the treatment of androgenic alopecia in men, while dutasteride is used in the treatment of benign prostatic hyperplasia (BPH).
Researchers from Northwestern University analyzed a total of 11,909 men for PED using the data repository for Northwestern Medicine. The men were aged 16 to 89 and were exposed to finasteride or dutasteride between the years 1992 and 2013. PED was classified as symptoms lasting for at least 90 days after 5α-RI treatment was stopped. Men with shorter exposure served as a comparison control group to those with longer exposure.
Results showed 530 of the 11,909 subjects had cases of new erectile dysfunction, and 167 of these developed PED that continued for a median of 1,348 days after stopping treatment (interquartile range (IQR) 631.5-2320.5 days).
Compared to men with shorter exposure, men without prostate disease had a 4.8-fold higher risk of PED when they combined NSAIDs with >208.5 days of 5α-RI exposure (number needed to harm (NNH) 59.8, all P<0.002). Thirty-four of 4,284 (0.8%) men, aged 16–42 years, exposed to finasteride ≤1.25 mg/day developed PED (persistence median 1,534 days; IQR 651-2,351 days). In addition, compared to men with shorter finasteride exposure, young men with >205 days of exposure had 4.9-fold higher risk of PED (NNH 108.2, P<0.004).
“Our study shows men who take finasteride or dutasteride can get persistent erectile dysfunction, in which they will not be able to have normal erections for months or years after stopping finasteride or dutasteride,” said Belknap.
The researchers note that before this study, there was no strong evidence that these medications caused sexual dysfunction that persists after the drug has been discontinued or that longer exposure increases the chance of experiencing sexual problems.
For more information visit Peerj.com.